Rapid leptin elevation after initiation of olanzapine?
Hsuan-Chi Wang1, Po See Chen, I Hui Lee
1Department of Psychiatry, National Cheng Kung University Hospital, Tainan, Taiwan, ROC.
Abstract:
Weight gain is a common adverse effect associated with olanzapine treatment. Another side effect of olanzapine treatment is a significant increase in circulating leptin levels. This preliminary study monitored the changes in leptin levels for 2 weeks after olanzapine treatment had been initiated. The relationship between the changes in circulating leptin levels and alterations in body weight in 9 patients with schizophrenia who received olanzapine was examined. The results showed that olanzapine may cause a surge in circulating leptin levels before weight gain is manifested. Moreover, higher pretreatment circulating leptin levels predicted lower weight gains after olanzapine treatments (r = -0.93; p < 0.05) after controlling for the effect of sex.
Related Concept Videos
Psychosis: Goals of Pharmacotherapy
Regulation of Food Intake
Antiepileptic Drugs: Potassium Channel Activators
Ezogabine has gained approval as an adjunctive treatment...
Mania and Antimanic Drugs: Overview
Antipsychotic Drugs: Typical and Atypical Agents
Hypoglycemia and Glucagon

